Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 175, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 1, 2014, 7:05 PM CDT for Clay County, Geary County, Riley County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2014, 7:05 PM CDT (00:05 UTC)
- Expired
- Oct 1, 2014, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, KS, Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 6:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
342
WUUS53 KTOP 020005
SVRTOP
KSC027-061-161-020045-
/O.NEW.KTOP.SV.W.0175.141002T0005Z-141002T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT WED OCT 1 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 745 PM CDT
* AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAKEFIELD...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MANHATTAN...RILEY...LEONARDVILLE AND KEATS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9658 3916 9697 3932 9704 3943 9674
TIME...MOT...LOC 0005Z 246DEG 20KT 3923 9694
HAIL...1.25IN
WIND...60MPH
$$
GARGAN3 follow-up statements
655
WWUS53 KTOP 020018
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT WED OCT 1 2014
KSC027-020028-
/O.CAN.KTOP.SV.W.0175.000000T0000Z-141002T0045Z/
CLAY-
718 PM CDT WED OCT 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3922 9658 3917 9689 3920 9695 3928 9696
3939 9671
TIME...MOT...LOC 0018Z 261DEG 18KT 3924 9687
$$
KSC061-161-020045-
/O.CON.KTOP.SV.W.0175.000000T0000Z-141002T0045Z/
RILEY-GEARY-
718 PM CDT WED OCT 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHWESTERN GEARY AND CENTRAL RILEY COUNTIES UNTIL 745 PM CDT...
AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILFORD...AND
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN...RILEY AND KEATS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9658 3917 9689 3920 9695 3928 9696
3939 9671
TIME...MOT...LOC 0018Z 261DEG 18KT 3924 9687
HAIL...1.00IN
WIND...60MPH
$$
GARGAN248
WWUS53 KTOP 020032
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT WED OCT 1 2014
KSC061-020042-
/O.CAN.KTOP.SV.W.0175.000000T0000Z-141002T0045Z/
GEARY-
732 PM CDT WED OCT 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN GEARY
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3922 9658 3918 9683 3923 9686 3930 9687
3938 9670
TIME...MOT...LOC 0032Z 261DEG 18KT 3925 9678
$$
KSC161-020045-
/O.CON.KTOP.SV.W.0175.000000T0000Z-141002T0045Z/
RILEY-
732 PM CDT WED OCT 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL RILEY
COUNTY UNTIL 745 PM CDT...
AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RILEY...AND
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN AND KEATS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9658 3918 9683 3923 9686 3930 9687
3938 9670
TIME...MOT...LOC 0032Z 261DEG 18KT 3925 9678
HAIL...1.00IN
WIND...60MPH
$$
GARGAN167
WWUS53 KTOP 020042
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT WED OCT 1 2014
KSC161-020051-
/O.EXP.KTOP.SV.W.0175.000000T0000Z-141002T0045Z/
RILEY-
742 PM CDT WED OCT 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RILEY COUNTY WILL
EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT.
LAT...LON 3922 9658 3918 9683 3923 9686 3930 9687
3938 9670
TIME...MOT...LOC 0041Z 261DEG 18KT 3926 9672
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:29 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Oct 1, 3:29 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT Wed Oct 1 2014 .SHORT TERM...(This Evening through Thursday) Issued at 320 PM CDT WED OCT 1 2014 Spring like conditions driving an early October forecast today as severe storms have developed over southeastern Kansas and west central Missouri. Earlier clouds and showers over eastern Kansas gave way to clearing early and then afternoon cumulus clouds as daytime heating ensued. Diffuse boundary / surface trof still appears to extend from near Newton Kansas northeast through Council Grove and into Wabaunsee county. Morning and afternoon soundings continue to show an unstable atmosphere, but low level winds in the surface trof have weakened through the day. Dewpoints near 70 continue to move northward into the counties south of the interstate. Conditional severe threat remains for east central Kansas. Lack of a strong forcing mechanism over our area makes forecast more difficult. However storms to the south have mid level energy moving into SE Kansas and NE Oklahoma, and hodographs going straight in the mid levels favor splits, with left movers approaching our south CWA edge at this time. Primary threat from these storms will be large hail and winds, although with outflow boundaries moving out of the southern and eastern storms, will need to watch for tornado threat as well. Worth mentioning these storms are producing considerable lightning and locally heavy rainfall. That said, the better conditions come together primarily for the counties along and SE of the turnpike where the watch is now in place. As the low level jet increases later this evening, may see additional strengthening if storms develop in south central Kansas and move into our southeast as the latest HRRR would suggest. .LONG TERM...(Thursday Night through Wednesday) Issued at 320 PM CDT WED OCT 1 2014 Main upper trough axis ejects eastward into the central plains on Thursday. The sfc low is progged to deepen through the day as it phases with the upper wave. Showers and thunderstorms from the overnight period will have made its way into north central KS by Thurs. morning. A decent 30 to 40 kt h85 jet may also support additional convection forming over east central KS. Through the day on Thursday, the main frontal boundary continues to trend more progressive in pushing east of the CWA by 00Z Friday. Dependent on mesoscale factors such as if and when morning convection in the east can clear out and where the boundary sets up by peak heating may form a few strong to severe storms in the late afternoon. Far eastern KS should see the best chances for severe weather with mainly high wind and large hail the primary hazards. Localized flooding may also pose a hazard for the entire area with an average of 0.5 to 2.5 inches of rainfall in the past 24 hours. Convection clears east Thursday evening as a stronger upper wave plunges southeast into the Great Lakes region. Strengthening mid and low level wind field pickup sfc speeds from the northwest between 20 and 25 mph sustained on Friday. Consensus operational guidance is hinting on a weak wave traversing through the mean flow across northeast Kansas on Friday. While model soundings do not show ample low level moisture, included a low end chance for showers. The main story through the weekend will be strong subsidence and cold air advection as highs fall Friday from the 70s to the 60s for Saturday. May need frost headlines for Saturday AM as trends with h85 temps continue to fall near 0C. Have lowered low temps down into the middle and lower 30s area wide. Extended period remains quiet and dry as northwest flow and blocking ridge holds over the western CONUS. Airmass modulates back with highs in the 70s and lows in the 50s. Another digging trough over the Great Lakes region may push weak embedded waves southward into the region on Wednesday where slight chances for precip were mentioned. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1228 PM CDT WED OCT 1 2014 Kept similar as previous forecast with best chances for thunderstorms actually occurring at a TAF site in the early morning hours. In the meantime there should be storms near taf sites late afternoon, and will then be followed by more widespread showers and storms moving across eastern Kansas in the morning, when prevailing mvfr rain/cigs more likely to move in. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Bowen AVIATION...67
Hazardous weather outlook, Oct 1, 3:50 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED OCT 1 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-022100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 350 PM CDT WED OCT 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING ACROSS AREAS ALONG AND SOUTH OF THE KANSAS TURNPIKE. LARGE HAIL AND STRONG WINDS ARE EXPECTED. AN ISOLATED TORNADO IS POSSIBLE FROM 4 PM THROUGH THE EARLY EVENING HOURS. THIS EVENING THROUGH THE OVERNIGHT PERIOD...THUNDERSTORMS WILL REDEVELOP AND TRACK ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. ADDITIONAL THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT OVER EAST CENTRAL KANSAS. HAIL AND GUSTY WINDS ARE THE PRIMARY HAZARDS. PREVIOUS RAINFALL MAY POSE A LOCALIZED FLOODING POTENTIAL ESPECIALLY OVER NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW SEVERE STORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS THURSDAY AFTERNOON. IF MORNING CONVECTION CAN CLEAR OUT... STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP ALONG AND JUST AHEAD OF A COLD FRONT TRACKING SOUTHEASTWARD THROUGH THE REGION. DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL ARE THE MAIN HAZARDS. LOWS IN THE LOWER TO MIDDLE 30S SATURDAY MORNING MAY DEVELOP PATCHY FROST OVER THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING AFTER 4 PM.
In the hours before
Local storm report, Oct 1, 4:31 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 S GREELEY 38.35N 95.13W
10/01/2014 ANDERSON KS TRAINED SPOTTER
SPOTTER REPORTED 6 INCH DIAMETER LIMBS DOWN FROM HEALTHY
TREE. ALSO PEA TO DIME SIZE HAIL. PROBABLY HAD WINDS OF
60-70 MPH.
&&
BDRAKELocal storm report, Oct 1, 4:34 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 SW GARNETT 38.23N 95.31W
10/01/2014 E1.75 INCH ANDERSON KS PUBLIC
A FEW GOLF BALL SIZE HAIL STONES COLLECTED BY CITIZEN. NO
SEVERE STRENGTH WINDS ASSOCIATED AT THE TIME.
&&
BDRAKESpecial weather statement, Oct 1, 5:33 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 533 PM CDT WED OCT 1 2014 KSZ022-023-012300- POTTAWATOMIE-RILEY- 533 PM CDT WED OCT 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES... THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF CENTRAL RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...40 TO 50 MPH WIND GUSTS AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLSBURG AND WESTMORELAND. && LAT...LON 3956 9648 3938 9632 3920 9684 3937 9692 TIME...MOT...LOC 2233Z 233DEG 24KT 3934 9667 GARGAN
Local storm report, Oct 1, 6:22 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL NNW WESTMORELAND 39.40N 96.42W
10/01/2014 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
QUARTER SIZE HAIL COVERING THE GROUND.
&&
BDRAKELocal storm report, Oct 1, 6:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 4 ENE WESTMORELAND 39.41N 96.35W
10/01/2014 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
QUARTER TO LARGER SIZE HAIL WITH 50-60 MPH WINDS
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 35 min |
| Oct 1, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 52 min |
| Oct 1, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 50 min |
| Oct 1, 8:03 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 42 min |
| Oct 1, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Oct 1, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 46 min |
| Oct 1, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 51 min |
| Oct 1, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 18 min |
| Oct 1, 9:02 PM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| Oct 1, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| Oct 1, 9:52 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 23 min |
| Oct 1, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 30 min |
| Oct 1, 10:44 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Oct 1, 10:53 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Oct 1, 11:29 PM CDT | Special Weather Statement | TOP | Douglas | 16 min |
| Oct 2, 6:41 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 49 min |
| Oct 2, 7:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 44 min |
| Oct 2, 7:56 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 49 min |
| Oct 2, 8:25 AM CDT | Areal Flood Advisory | TOP | Marshall | 95 min |
| Oct 2, 8:33 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 42 min |
| Oct 2, 8:50 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 115 min |
| Oct 2, 9:09 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 40 min |
| Oct 2, 10:00 AM CDT | Special Weather Statement | TOP | Coffey | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.